Corticosteroids medication and ACTH test


Maria Duran
 

Hello all,

I have a consultation for a 10 yo Lusitano gelding, severely RAO affected from a Sanctuary. He has been on Caliercortin (dexametasone) for several months now (6 or so) as he can´t breath otherwise. Dry summer has been harsh for him and has been alternating over 5 ml per day to 10 ml per day during worst days. He is developing cresty neck and the Sanctuary owner says he is sensitive at walk.

He has lost a lot of back and rump muscle mass and is now refusing his mix of beet pulp, flax and fibrebeet. He eats a lot of hay, about 18 kg per day, but refusing since 1 week or so his "concentrate" (thinking of gastric ulcers).

We are going to test him for insulin, glucose and ACTH, not likely positive for PPID but will do it anyway.

My questions are:

- Would ACTH be altered with corticosteroid medication or because the non fuctioning lobe in PPID is the intermedial, the results would be reliable?

- Can prolonged corticosteroid medication cause obvious muscle loss because of cortisol effect, or should we be thinking on other factors?

The horse came very parasitized and had to be aggressively dewormed several times, I don´t think this is a factor. Teeth has been done and he has been putting on weight since he came at a BCS of 2 to reach a 4.5 until now that he is at a 4, but his ribs are covered it is only muscle loss in the back and rump area.

Any recommendation to safely treat RAO for this horse other than corticosteroids is very welcome. He didn´t respond to jiaogulan, spirulina, MSM and vit C protocol although he is still on it.

Thank you very much.




--
María Durán Navarro 
Dec 2017
Madrid (Spain)

Plutón´s Case History
Plutón´s Photo Album
_._,_._,_


Eleanor Kellon, VMD
 

The signs you describe are consistent with iatrogenic Cushing's - drug-induced. His ACTH will likely be low.

You should contact the veterinary schools at Madrid or Valencia to see what other treatments may be available.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001
The first step to wisdom is "I don't know."


Maria Duran
 

Oh that's a great idea. I will ask the vet to do that, he is very open minded.

Thank you Dr. Kellon.

--
María Durán Navarro 
Dec 2017
Madrid (Spain)

Plutón´s Case History
Plutón´s Photo Album
_._,_._,_


Maria Duran
 

ACTH was 19 pg/ml
Insulin was 31.8 uU/ml

So, not PPID unless dexamethasone can lower ACTH this much and positive to IR, but very likely only drug induced. Corticos has been removed after me telling the vet he was being hoof sensitive and making him notice the huge cresty neck that he had suddenly developed. The vet says that insulin is normal, but is following my advice according to what I have learned here. He is very kind and open minded.

The Sanctuary is going to invest in a good inhaler, the horse is getting inhaled fluticasone and Atrovent and feeling much better.

We also dewormed him just in case and again he shedded a lot of ascarids. It is amazing how parasitized this horse is and his poor immune system.

Just to let you know the results if it is of some help for someone whose horse is receiving corticosteroids treatment.

Thank you as always for all the help.

--
María Durán Navarro 
Dec 2017
Madrid (Spain)

Plutón´s Case History
Plutón´s Photo Album
_._,_._,_